Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Hastings, NE

July 29, 2020Thayer County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 29, 2020, 11:12 AM CDT for Thayer County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 11:12 AM CDT (16:12 UTC)
Expired
Jul 29, 2020, 3:15 PM CDT
In force
4 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1230 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:21 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 29, 6:21 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
621 AM CDT Wed Jul 29 2020

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 440 AM CDT Wed Jul 29 2020

Precip chances return to the area today as a leading shortwave
swings through ahead of a larger trof that is expected to close off
later today. PoPs will gradually increase throughout the day and
become more widespread...the catch: showers/thunderstorms that do
form will likely be rather scattered in nature. Essentially it's
going to be a very hit and miss type of day, and precip amounts are
not expected to be heavy. Today will also be the start of a cooler
trend. Highs this afternoon are going to be rather dependent on how
much cloud cover is around, but generally look to be in the lower to
mid 80s.

There has been a little bit of flip flopping with the general QPF
signal in the models. This mainly thanks to an increase in the
potential for convection in eastern NE/KS this morning/afternoon,
and an MCS that looks to blow through western NE/KS this evening.
The middle of the CWA (where rain is needed the most) is going to be
on the western fringe for the daytime convection in the east...then
on the eastern fringe of the evening convection in the west. This
unfortunately means that the areas who could see the most rain
(around an 0.75"-1.5") are the areas who have already been dumped on
recently. This evening a few storms could be strong to severe,
mainly for the western half of the CWA (in the SPC Marginal risk).
CAPE and shear both look marginal but sufficient to support a few
strong to severe storms, but only for a few hours this
evening...from around 4pm-10pm.

.LONG TERM...(Thursday through Tuesday)
Issued at 440 AM CDT Wed Jul 29 2020

A little more rain, then mostly dry with below average temps.

Thursday looks to be the best day for rain chances all across the
area. A rather broad and diffuse front will usher in the cooler air
Thursday morning along with the chances for rain. PoPs exist all the
way through Friday afternoon, but this won't be a wash out by any
means. While PoPs are widespread, the storms themselves will likely
be rather scattered in nature. Severe weather is not expected during
this period.

Regarding temperatures...expecting highs to be well below average
for the end of July and start of August. Thursday, Sunday, and
Monday will be the coolest days of the long term period with highs
in the mid to upper 70s with a few spots around 80. The rest of the
days will still be well below average with highs hovering right
around 80 degrees. After the trof exits the region by Friday
morning, our upper level flow will be influenced by strong ridging
to the west and a deep trof in the east. With us being situated in
the middle of rather amplified flow, any short wave ridge runners
will dive south right through the Plains. However, currently the
Saturday - Tuesday time frame is dry, though this could easily
change (it is still summer after all).

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 614 AM CDT Wed Jul 29 2020

Tricky forecast today with the chance for very hit and miss
showers and storms throughout the day, along with a midlevel
stratus deck that looks to hang around for a bit. Fog has
thankfully stayed away this morning...so should be in the clear
(provided mother nature doesn't change her mind).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Jul 29, 7:18 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
718 AM CDT Wed Jul 29 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
718 AM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible across the area this morning through
tonight. A few of these storms could be strong to severe mainly
between 4 PM and 10 PM, for areas west of a line from Kearney, NE
to Beloit, KS. The main threats are damaging winds to around 60
mph and localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible through Friday afternoon. Severe
weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM and 10 PM west of a
line from Kearney, NE to Beloit KS.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 29, 9:26 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     FLOOD            EDGAR                   40.37N 97.97W
07/29/2020                   CLAY               NE   EMERGENCY MNGR

            STREET FLOODING IN EDGAR. WATER IS GUTTER TO
            GUTTER, BUT WATER IS DRAINING RELATIVELY
            WELL FOR NOW.

&&

MANGELS
Local storm report, Jul 29, 9:30 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
930 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HEAVY RAIN       EDGAR                   40.37N 97.97W
07/29/2020  M3.70 INCH       CLAY               NE   TRAINED SPOTTER

&&

MANGELS
Local storm report, Jul 29, 9:32 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
932 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HEAVY RAIN       2 N EDGAR               40.40N 97.98W
07/29/2020  M3.37 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, Jul 29, 9:34 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HEAVY RAIN       3 W EDGAR               40.36N 98.02W
07/29/2020  M2.86 INCH       CLAY               NE   PUBLIC

            PWS STATION KNEEDGAR10.

&&

MANGELS
Local storm report, Jul 29, 9:36 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
936 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       4 NW DEWEESE            40.40N 98.20W
07/29/2020  M2.48 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:12 AM CDTAreal Flood AdvisoryGIDClay, Nuckolls3 hr
Jul 29, 9:51 AM CDTFlash Flood WatchGIDClay, Fillmore, Nuckolls, Thayer5 hr
Jul 29, 10:34 AM CDTAreal Flood WarningGIDClay, Nuckolls5 hr
Jul 29, 12:13 PM CDTFlash Flood WarningGIDThayer3 hr
Jul 29, 3:09 PM CDTAreal Flood WarningGIDClay, Nuckolls, Thayer17 hr
Jul 29, 5:43 PM CDTSpecial Weather StatementGIDFurnas32 min
Jul 29, 6:03 PM CDTSpecial Weather StatementGIDFurnas27 min
Jul 29, 6:13 PM CDTSpecial Weather StatementGIDFurnas32 min
Jul 29, 6:35 PM CDTSpecial Weather StatementGIDFurnas25 min
Jul 29, 6:36 PM CDTSpecial Weather StatementGIDSherman24 min
Jul 29, 6:58 PM CDTSevere Thunderstorm WarningGIDFurnas32 min

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.